High risk medicines
Special safeguards to minimise opportunities for errors are integral to patient safety.
eLearning for SA Health staff
If you work at SA Health, you can utilise SA Health's eLearning modules to learn more about:
Standards and policy directives
Organisations are required to implement systems to reduce the occurrence of medication incidents and improve the safety and quality of medicines use in accordance with National Safety and Quality Health Service (NSQHS) Standard 4 – Medication Safety.
New oral anticoagulants (NOAC) - apixaban, rivaroxaban and dabigatran
- Safe prescribing of new oral anticoagulants: apixaban, rivaroxaban and dabigatran (PDF 488KB)
- Management of bleeding related to apixaban, rivaroxaban and dabigatran (PDF 246KB)
High Risk Medicines Management
To assist organisations to meet the NSQHS Standards, SA Health has developed a
Compliance with this policy is mandatory and will ensure a standard approach to
high risk medicines
The most common
SA Health has updated its APINCH list to include some psychotropic medicines, epidural and intrathecal medicines and neuromuscular blockers. The new acronym APINCHEN is now used.
||Amphotericin, vancomycin, and aminoglycosides, but may also include others|
|Ap||Psychotropics||Clozapine, lithium and depot injections|
|P||Potassium and concentrated electrolytes||Injectable electrolyte preparations, for
|N||Narcotics and sedatives||All opioids, sedatives may include benzodiazepines and other sedating agents|
|C||Chemotherapy agents||Cytotoxic chemotherapy|
|H||Heparin and other anticoagulants||Heparins and all anticoagulants, including the New Oral Anticoagulants|
|E||Epidural and intrathecal agents||Bupivacaine +/- fentanyl, bupivacaine +/- adrenaline (epinephrine), ropivacaine +/- fentanyl and other epidural or intrathecal agents
|Ne||Neuromuscular blocking agents
||Atracurium, cisatracurium, mivacurium, pancuronium, rocuronium, suxamethonium, vecuronium
Medication incidents involving
The Australian Commission on Safety and Quality in Health Care has made available a list of
South Australian high risk medication safety alerts and notices
See Medication safety alerts page.
High Risk Medication Safety Alerts
The use and storage of concentrated intravenous potassium chloride ampoules in patient care areas is well documented in
See the national Medication Alert issued October 2003 for further information.
Inadvertent intrathecal administration of vincristine has been reported in Australia and overseas on several occasions. In the vast majority of cases, the outcome for the patient is fatal. Given the almost invariably fatal outcome of this error, prevention is of the utmost importance.
See the national Medication Alert issued December 2005 for further information.
For further information on previous alerts and